Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 387, NWS Norman, OK

August 13, 2002Atoka County, Johnston County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 13, 2002, 8:29 PM CDT for Atoka County, Johnston County, Oklahoma. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2002, 8:29 PM CDT (01:29 UTC)
Expired
Aug 13, 2002, 9:30 PM CDT
In force
61 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Atoka County, OK, Johnston County, OK

The radar

The Norman radar (KTLX), 140 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 8:30 PM CDTHail 0.75Wapanucka, OK
Aug 13, 9:30 PM CDTThunderstorm Wind 52 ECaney, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 2:50 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2002-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 621 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2002-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
621 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.4
Supercell composite
13.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

877 
WUUS54 KOUN 140129
SVROKC
OKC005-069-140230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
828 PM CDT TUE AUG 13 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ATOKA COUNTY IN SOUTHEAST OKLAHOMA
  JOHNSTON COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 930 PM CDT

* AT 828 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 4
  MILES NORTHWEST OF FILLMORE...MOVING EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE ATOKA...BROMIDE...CANEY...
  COLEMAN...FILLMORE...MILBURN...TUSHKA AND WAPANUCKA

HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS IN EXCESS OF 60 MPH ARE 
LIKELY WITH THIS SEVERE THUNDERSTORM.

LAT...LON 3442 9659 3424 9663 3411 9602 3442 9599

...MAXWELL.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 8:25 PM CDT, 4 minutes earlier.

Area forecast discussion, Aug 13, 8:25 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
825 PM CDT TUE AUG 13 2002

WIDESPREAD CONVECTION CONTINUES ALONG SFC AND 850MB FRONTS WHICH ARE
LOCATED IN SRN ZONES. IMPRESSIVELY STRONG H5 TROUGH STILL DIGGING ACROSS
THE HIGH PLAINS SO FAVOR AT LEAST CHC POPS AFTER MIDNIGHT. MAY HAVE
TO RAISE POPS SLIGHTLY IF LIFT AHEAD OF TROUGH HELPS PROVIDE
ADDITIONAL CONVECTION FURTHER NORTH THAN ANTICIPATED BY 12Z AND 18Z
MODELS.

FLOW ACROSS SOUTHERN ZONES HAS INCREASED MARKEDLY SINCE 12Z.
ENVIRONMENT FAVORS SUPERCELL DEVELOPMENT IN SE OK WITH TEMPS STILL
IN THE UPPER 80S AND DEW POINTS IN THE LOW 70S. WITH LOSS OF
HEATING...EXPECT THREAT TO BE SHORT-LIVED. WATCHING ACTIVITY CLOSELY.

INTRODUCED SOME PATCHY FOG AND DROPPED MINS A CATEGORY IN NORTHERN
ZONES. EVEN THOUGH CURRENT DEW POINTS ARE IN THE UPPER 50S TO LOW
60S THERE...LIGHT WINDS WILL ALLOW FOG TO DEVELOP WHICH SHOULD DROP
DEW POINTS AND TEMPS NOTICABLY. NOT MANY CHANGES TO REST OF FORECAST.

FCSTID = 13

------------------------------------------------

341 PM CDT TUE AUG 13 2002

SHOWERS AND THUNDERSTORMS HAVE PERSISTED FOR MUCH OF THE DAY ACRS
PORTIONS OF NORTHERN AND CENTRAL OK. OUTFLOW/FNT HAD PUSHED SWD
INTO FAR SRN SECS OF THE FA BY AFTN. ADDITIONAL DEVELOPMENT HAS
OCCURED ALONG AND BEHIND THE BOUNDARY...MAINLY OVER THE ERN TWO
THIRDS OF THE FA. EXPECT FNT TO CONTINUE TO ADVANCE SWD INTO MOIST
UNSTABLE AMS THIS EVENING. EXPECT SUFF LIFT ALONG AND NORTH OF THE
BOUNDARY AS S/W CONTINUES TO ADVANCE EWD INTO THE PLAINS. BY WED UPR
SYS BEGINS TO LIFT NE OF THE AREA WITH SFC BNDRY WEAKENING. WILL
LEAVE LO POPS IN THE SE FOR RESIDUAL ACTIVITY WITH REMAINDER OF THE
FA DRY. WARMING TREND EXPECTED TO BEGIN THURSDAY AS LO LVL SLY FLOW
RETURNS. LTL CHANGE TO EXTENDED.

FCSTID =02
OKC   63  86  64  92 /  40  10  10  10
HBR   62  87  66  94 /  20  10  10  10
SPS   66  90  68  96 /  50  10  10  10
GAG   55  86  63  94 /  10  10  10  10
PNC   61  86  65  93 /  40  10  10  10
DUA   66  86  68  93 /  80  20  10  10

.OUN...
.OK...NONE.
.TX...NONE.

In the hours before

Local storm report, Aug 13, 6:31 PM CDT, 1 hour 58 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
631 PM CDT TUE AUG 13 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    DEAN                      TX   1.00 INCH HAIL
08/13/02   CLAY                           AMATEUR RADIO REPORT

0624 PM    4 W ARCHER CITY           TX   .88 INCH HAIL
08/13/02   ARCHER                         AMATEUR RADIO REPORT

JLP
Local storm report, Aug 13, 7:09 PM CDT, 1 hour 20 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
709 PM CDT TUE AUG 13 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    HENRIETTA                 TX   1.00 INCH HAIL
08/13/02   CLAY                           AMATEUR RADIO REPORT

0708 PM    DAVIS                     OK   1.00 INCH HAIL
08/13/02   MURRAY                         REPORTED BY LAW
                                          ENFORCEMENT

JLP
Local storm report, Aug 13, 7:19 PM CDT, 1 hour 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
719 PM CDT TUE AUG 13 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    HENRIETTA                 TX   .75 INCH HAIL
08/13/02   CLAY                           AMATEUR RADIO REPORT

0715 PM    2 S HENRIETTA             TX   .88 INCH HAIL
08/13/02   CLAY                           AMATEUR RADIO REPORT

0634 PM    1 W ARCHER CITY           TX   1.00 INCH HAIL
08/13/02   ARCHER                         AMATEUR RADIO REPORT

JLP
Local storm report, Aug 13, 7:25 PM CDT, 1 hour 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
725 PM CDT TUE AUG 13 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    1 NW ARDMORE              OK   1.00 INCH HAIL
08/13/02   CARTER                         SPOTTER REPORT

JLP
Local storm report, Aug 13, 7:31 PM CDT, 58 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
731 PM CDT TUE AUG 13 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0731 PM    SPRINGER                  OK   1.00 INCH HAIL
08/13/02   CARTER                         REPORTED BY PUBLIC

JLP
Local storm report, Aug 13, 8:24 PM CDT, 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
824 PM CDT TUE AUG 13 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    DAVIS                     OK   1.75 INCH HAIL
08/13/02   MURRAY                         REPORTED BY EM

0710 PM    6 E DAVIS                 OK   WIND DAMAGE
08/13/02   MURRAY                         TRAILER HOME UNROOFED,
                                          TREES DOWN.  REPORTED BY EM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:15 PM CDTSevere Thunderstorm WarningOUNCarter45 min
Aug 13, 7:41 PM CDTSevere Thunderstorm WarningOUNJohnston49 min
Aug 13, 9:05 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton40 min
Aug 13, 9:28 PM CDTSevere Thunderstorm WarningOUNAtoka47 min
Aug 13, 10:04 PM CDTSevere Thunderstorm WarningOUNCotton26 min
Aug 14, 12:23 AM CDTSevere Thunderstorm WarningOUNMarshall22 min
Aug 14, 12:45 AM CDTSevere Thunderstorm WarningOUNBryan, Marshall45 min
Aug 14, 1:14 AM CDTFlash Flood WarningOUNAtoka, Bryan3 hr
Aug 14, 3:53 AM CDTFlash Flood WarningOUNAtoka, Bryan, Coal, Johnston3 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.